Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Grand Rapids, MI

July 30, 2002Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 30, 2002, 11:58 PM EDT for Oceana County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2002, 11:58 PM EDT (03:58 UTC)
Expired
Jul 31, 2002, 12:30 AM EDT
In force
32 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Oceana County, MI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3877 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS53 KGRR 310358
SVRGRR
MIC127-310430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1157 PM EDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 1230 AM EDT

* AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF PENTWATER...OR ABOUT 13 MILES
  WEST OF HART...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WEARE AROUND 1205 AM EDT
   CRYSTAL VALLEY AROUND 1215 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 8:54 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 8:54 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
854 PM EDT TUE JUL 30 2002

CURRENTLY A CLUSTER OF THUNDERSTORMS EXISTS OVER CENTRAL
AND NORTHERN WISCONSIN.  MSAS DATA SHOWS THE BEST PRESSURE
FALLS EAST OF THE SYSTEM...WHICH SUGGESTS THAT IT WILL
CONTINUE ROLLING EAST.  THE COMBINATION OF CONVERGENT MOIST
LOW LEVEL FLOW...AND DIVERGENT UPPER LEVEL FLOW...WHICH IS
DRIVING THE COMPLEX...IS PROJECTED BY THE RUC TO MAINTAIN
ITSELF PAST MIDNIGHT.  A CHANNEL OF VERY UNSTABLE(ELEVATED)
AIR IS FORECASTED BY THE RUC TO MOVE INTO THE NORTHWEST QUARTER OF
LOWER MICHIGAN PAST MIDNIGHT.  ALL THIS SUGGESTS THAT  THE
STORMS HAVE THE POTENTIAL TO HOLD TOGETHER AS THEY CROSS CENTRAL
AND NORTHERN LAKE MICHIGAN AROUND MIDNIGHT.  THE STORM PREDICTION
CENTER HAS NOW PLACED PARTS OF LOWER MI...IN THE SLIGHT RISK FOR
SEVERE THUNDERSTORMS TONIGHT.  WILL INCREASE THE PROBABILITIES
OF RAINFALL ACROSS MY NORTHERN  FOR TONIGHT.  WILL ADD A CHANCE
FOR SOUTHERN COUNTIES.

.GRR...NONE.

MJS

In the hours before

Special weather statement, Jul 30, 9:00 PM EDT, 2 hours 58 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
900 PM EDT TUE JUL 30 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.

HAZARDS...
SOME SEVERE THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT NORTH AND WEST
OF A LINE FROM MUSKEGON COUNTY... TO ISABELLA COUNTY.  DAMAGING WINDS
AND LARGE HAIL ARE THE PRIMARY THREATS.

DISCUSSION...
SEVERE THUNDERSTORMS DEVELOPING ALONG A WARM FRONT IN CENTRAL AND
NORTHERN WISCONSIN THIS EVENING...ARE FORECASTED TO CROSS CENTRAL
AND NORTHERN LAKE MICHIGAN AROUND MIDNIGHT.  THERE IS A POTENTIAL
FOR SOME OF THESE STORMS TO MAINTAIN SEVERE LEVELS AS THEY TRACK
INTO NORTHWESTERN LOWER MICHIGAN AFTER MIDNIGHT.  THUS...THE STORM
PREDICTION CENTER HAS PLACED THE NORTHWEST QUARTER OF LOWER MICHIGAN
IN THE SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS TONIGHT.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR WEDNESDAY THROUGH
SATURDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY NIGHT AND
THURSDAY AS A COLD FRONT MOVES THROUGH THE REGION... AND SEVERE
WEATHER WILL BE A POSSIBILITY. DRY WEATHER IS FORECAST FRIDAY INTO
EARLY SATURDAY... THEN ANOTHER CHANCE OF THUNDERSTORMS WILL RETURN
BY LATE IN THE DAY SATURDAY.

MEADE MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:16 PM EDTSpecial Marine WarningGRR44 min
Jul 30, 11:16 PM EDTSpecial Marine WarningGRR44 min
Jul 30, 11:56 PM EDTSpecial Marine WarningGRR34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.